Free
Correspondence  |   August 2004
Ropivacaine Packaging: A Potential Source for Drug Error
Author Affiliations & Notes
  • John L. Bastien, M.D.
    *
  • Philip D. Bailey, M.D.
    *
  • * Portsmouth Naval Medical Center, Portsmouth Virginia. jlbastien@mar.med.navy.mil
Article Information
Correspondence
Correspondence   |   August 2004
Ropivacaine Packaging: A Potential Source for Drug Error
Anesthesiology 8 2004, Vol.101, 551. doi:
Anesthesiology 8 2004, Vol.101, 551. doi:
To the Editor:—
We read with interest two recent case reports1,2 and an accompanying editorial3 regarding cardiac toxicity associated with ropivacaine administration. Recently, we experienced at our institution a near-miss drug error with ropivacaine that could have resulted in significant patient morbidity and even mortality.
While preparing to perform a caudal block in a pediatric patient, one of our residents retrieved an ampule of ropivacaine from an anesthesia cart. We routinely stock our anesthesia carts with 20 ml ampules of 0.2% ropivacaine, specifically for use in caudal and epidural blocks in pediatric patients; in addition, we maintain a separate supply of 20 ml ampules of 0.75% ropivacaine in our anesthesia workroom for use in regional anesthesia, primarily in adult patients. As the resident opened the package, it was noted that he had opened a package containing 0.75% ropivacaine, which had inadvertently been placed in the anesthesia cart. On further inspection, it became apparent that the appearance of the two concentrations is very similar (fig. 1): they are identical in size and shape; the lettering and graphics on both the packaging and the ampules themselves are identical (with no color distinction) except for the stated difference in concentrations of the two solutions. Had the potential drug error not been recognized, the patient would have received nearly three and a half times the intended dose of ropivacaine. Although ropivacaine has less cardiotoxicity than does bupivacaine, complications with ropivacaine do occur, as noted in this journal.1,2 
Fig. 1. Illustration of two concentrations of ropivacaine. Note the nearly identical appearance of both the ampule and package of each concentration. 
Fig. 1. Illustration of two concentrations of ropivacaine. Note the nearly identical appearance of both the ampule and package of each concentration. 
Fig. 1. Illustration of two concentrations of ropivacaine. Note the nearly identical appearance of both the ampule and package of each concentration. 
×
One previous report describes the near identical appearance of 0.2% and 0.75% ropivacaine.4 Given the potential for cardiac toxicity of ropivacaine, we have recommended that its manufacturer, AstraZeneca (Wilmington, DE), modify the packaging and ampules of its two concentrations so that the differences are more distinguishable. Since this near-miss event, we have removed these two concentrations of ropivacaine from our anesthesia carts and workroom and have placed them in a Pyxis machine (Cardinal Health, San Diego, CA) to reduce the potential for drug error. This case provides further evidence of the importance of both vigilance and preventive strategies in ensuring safe anesthetic care.
* Portsmouth Naval Medical Center, Portsmouth Virginia.
References
Chazalon P, Tourtier JP, Villevieille T, Giraud D, Saiisy JM, Mion G, Benhamou D: Ropivacaine-induced cardiac arrest after peripheral nerve block: Successful resuscitation. Anesthesiology 2003; 99:1449–51Chazalon, P Tourtier, JP Villevieille, T Giraud, D Saiisy, JM Mion, G Benhamou, D
Huet O, Eyrolle LJ, Mazoit JX, Ozier YM: Cardiac arrest and plasma concentration after injection of ropivacaine for posterior lumbar plexus blockade. Anesthesiology 2003; 99:1451–3Huet, O Eyrolle, LJ Mazoit, JX Ozier, YM
Polley LS, Santos AC: Cardiac arrest following regional anesthesia with ropivacaine. Anesthesiology 2003; 99:1253–4Polley, LS Santos, AC
Lee BB: Caution with ropivacaine ampoules. Anaesthesia. 2000; 55:201Lee, BB
Fig. 1. Illustration of two concentrations of ropivacaine. Note the nearly identical appearance of both the ampule and package of each concentration. 
Fig. 1. Illustration of two concentrations of ropivacaine. Note the nearly identical appearance of both the ampule and package of each concentration. 
Fig. 1. Illustration of two concentrations of ropivacaine. Note the nearly identical appearance of both the ampule and package of each concentration. 
×